Frequently asked questions about antihistamines (FAQs)

May 6, 2021

Frequently asked questions about antihistamines (FAQs)

3 minute read

What are antihistamines?

Antihistamines are medications which temporarily block or modulate the body’s release of histamines, reparative chemicals produced by the immune system to activate an inflammatory response to environmental irritants.

What are antihistamines used for?

Available in over-the-counter and prescription strengths in pill, liquid, nasal spray or eye drop formulations, antihistamines are typically prescribed to provide temporary relief from seasonal allergy symptoms or other mild forms of allergic reaction. Certain, older formulations of antihistamines which induce drowsiness and drying of the mucus membranes as side effects are also often included in many cold-and-flu, multi-symptom drug formulations to help promote rest and relieve cold symptoms.

How do antihistamines work to treat allergies?

Histamines are released by the immune system when the body is exposed to common irritants such as pollen, pet dander and dust as well as disease causing pathogens. By blocking certain neurotransmitters in the brain, antihistamines inhibit the inflammatory response of histamines that would otherwise produce allergy symptoms such as sneezing, itching, watery eyes and runny nose.

Why do some antihistamines make you drowsy?

Older, first generation antihistamine formulations are able to cross the blood-brain barrier and penetrate into the central nervous system (CNS), causing sedation as a side effect. As mentioned above, first generation antihistamines are for this reason often added to cold-and-flu formulations as a sleep-aid. Here are some of the commonly available first generation antihistamines:

  • Diphenhydramine
  • Chlorpheniramine
  • Doxylamine
  • Carbinoxamine maleate
  • Brompheniramine

Which antihistamines are less likely to cause drowsiness?

Newer antihistamine formulations penetrate the CNS to significantly lesser degree than the older formulations. Yet because even with these new drugs some antihistamine will still cross into the brain, some amount of drowsiness may still occur. Here’s a list of antihistamine formulations that are less likely induce drowsiness:

  • Cetirizine
  • Levocetirizine
  • Desloratadine
  • Loratadine
  • Fexofenadine

How do acetaminophen and antihistamines differ for treatment of allergy symptoms?

Acetaminophen (Tylenol) is an over-the-counter medication with pain relieving and fever reducing properties. It can be used to temporarily relieve minor aches and pains associated with allergy symptoms such as Acetaminophen is not commonly recommended for allergies. An allergist may recommend taking both drugs as complementary components of an allergy relief protocol: an antihistamine for addressing the cause of allergy symptoms and acetaminophen for blunting the pain associated with the symptoms.

Are antihistamines safe for long term usage? Can they weaken the immune system?

Antihistamines are generally considered safe for long term use with few side effects. They are unlikely to cause dependence with seasonal use or to inhibit the body’s immune symptom response to the common cold, flu or other pathogens.

In recent years, however, several academic studies have investigated whether long term usage of antihistamines may play a role in the development of dementia. While thus far the evidence of a definitive link between antihistamines and cognitive decline has proved inconclusive, antihistamines should nevertheless be used with care and caution. As with any drug, patients should consult with a licensed medical provider before beginning to take antihistamines. Antihistamines are potent medications that should be taken only on a therapeutic, limited basis and discontinued when symptoms abate.

Can you overdose on antihistamines?

Be sure to follow dosage guidelines on any packaging and your medical provider’s specific advice to avoid over medication of antihistamines. In a healthy adult, if the overdosage is small, say, two pills instead of one, symptoms may not be serious. However a larger overdose — and any overdose in children or the elderly — may be toxic and cause life threatening symptoms.

Seek help from a medical professional or the poison control center immediately if an overdose of antihistamines has occurred.

For more information, #Get Cleared offers online consultations with US-Licensed #Allergists to provide you with personalized advice and treatments shipped free directly to your home.

Medically Reviewed by Dr. Payel Gupta


References

1.

Gray SL, Anderson ML, Dublin S, et al. Cumulative Use of Strong Anticholinergics and Incident Dementia: A Prospective Cohort Study. JAMA Intern Med. 2015;175(3):401–407. doi:10.1001/jamainternmed.2014.7663


Share

Allergy

Immunity

Related Articles

The 5 most important facts you need to know about hay fever

The 5 most important facts you need to know about hay fever

Are these symptoms seasonal allergies…or COVID-19?

Are these symptoms seasonal allergies…or COVID-19?

Read this article

2 minute read

Healthy habits start here

Sign up to our email newsletter

Plus other exclusive offers + ongoing advice from our nutritional and medical experts